Format

Send to

Choose Destination
Pacing Clin Electrophysiol. 2001 Apr;24(4 Pt 1):450-5.

Adenosine induced ventricular arrhythmias in the emergency room.

Author information

1
Department of Clinical and Experimental Cardiology, Academic Medical Center, University of Amsterdam, Amsterdam, The Netherlands. hanno.tan@zonnet.nl

Abstract

While adenosine effectively terminates most supraventricular tachycardias (SVT), rare case reports have demonstrated its proarrhythmic potential, including induction of ventricular tachycardia (VT). The aim of this study was to define the proarrhythmic effects of adenosine in a large, unselected population. During a 5-year period, adenosine was used (average dose 9.7 mg) in the emergency room to manage 187 episodes of tachycardia in 127 patients. In two thirds of the cases, adenosine induced ventricular ectopy following successful termination of SVT, including premature ventricular complexes (PVC) and nonsustained VT. The adenosine induced PVCs and VT were transient and self-terminating. More than half had a right bundle branch block morphology with a superior axis that suggested an origin in the inferior left ventricular septum. In conclusion, although adenosine is commonly used in clinical practice to treat SVTs, we found that it induced PVCs and VT in two thirds of the patients. The high incidence of ventricular arrhythmias following adenosine infusion was surprising but did not require further intervention. These arrhythmias appeared to frequently originate from the inferior left ventricular septum, suggesting that this area may be particularly susceptible to the proarrhythmic effects of adenosine.

PMID:
11341081
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center